Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Paducah, KY

March 20, 2004Johnson County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 20, 2004, 9:24 AM CST for Johnson County, Union County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 9:24 AM CST (15:24 UTC)
Expired
Mar 20, 2004, 10:15 AM CST
In force
51 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 201524
SVRPAH
ILC087-181-201615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS
  JOHNSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1015 AM CST

* AT 925 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BUNCOMBE...OR ABOUT 9 MILES
  EAST OF ANNA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE BELKNAP...CYPRESS AND VIENNA

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3744 8923 3759 8910 3740 8871 3735 8876
          3734 8891 3731 8893 3732 8902

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:57 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 20, 8:57 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...DELAYED TRANSMISSION
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST SAT MAR 20 2004

.DISCUSSION...
CURRENT RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS WITH POTENTIAL
FOR UP TO DIME SIZE HAIL POSSIBLE THIS MORNING OVER SRN ILLINOIS.

CURRENT CONVECTION FIRING IN VICINITY OF SURFACE CONVERGENCE
BOUNDARY..POOLING UPPER 50/LOWER 60 DEWPOINTS ACROSS SWRN IL/SERN MO
THIS AM. GOES SOUNDER IMAGES ALSO HINTING THAT THIS AREA HAS LIFTED
INDEXES OF -2 TO -3...AND PRECIPITABLE WATER VALUES OF 1 TO 1.2
INCHES. THUS...SMALL HAIL AND BRIEF HEAVY RAIN A POSSIBILITY.

00Z UPPER AIR CHARTS SHOWED MINOR SW-NE ORIENTED MOISTURE AXIS AT
925 MB. A WEAK VORT CENTER DEPICTED ON 50H CHART OF CENTRAL MO
HELPED TO ISENTROPICALLY LIFT HIGH STRATUS DECK OVER SERN MO/WRN
IL/WRN KY THIS MORNING AND AIDED IN DEVELOPING SHOWERS AND
THUNDERSTORMS OVER AND ELEVATED WARM FRONT ALONG THE EASTERN END OF
OUR CWA. CONVECTION FIRED TO THE EAST AROUND 8Z AND WEAKENED AS IT
MOVED EAST.

THE EASTERN LIMB OF DEEPER/LONGER AXIS OF MOISTURE WAS NOTED FROM
WRN MO TO MI OVERNIGHT...AND WILL CONTINUE TO TRANSLATE EWD TODAY.
RUC/AVN GUIDANCE APPEARS TO BE DOING FAIRLY WELL WITH TIMING OF
PRE-FRONTAL CONVECTION...AND HIGHER MOISTURE INFLUX INTO SERN
MO/SERN IL. KEPT GENERAL TRANSITION OF CONVECTION FROM NW TO SE
TODAY PER YESTERDAYS GRIDDED FORECAST...CLEARING OUT ANY PCPN OVER
MOST OF THE FORECAST AREA BY THIS EVENING.

MINOR TIMING CHANGES WERE MADE TO HAZARDOUS WEATHER OUTLOOK TO
ACCOMODATE FOR EARLIER ONSET OF SEVERE WEATHER POTENTIAL TODAY.

OTHERWISE...LITTLE CHANGE TO TEMPERATURE FORECAST TODAY THROUGH
MONDAY...EXCEPT FOR TIMING OF MAX TEMPS TODAY.

ENSEMBLE MEAN HEIGHTS/QPF/RH STILL SUGGEST A SMALL CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS ON THU AS SURFACE RIDGE MOVES EAST
OF THE FORECAST AREA. ALTHOUGH LOWERED DURING FRIDAYS
FORECAST...KEPT SLIGHT CHANCE POPS IN PLACE FOR WESTERN TWO-THIRDS
OF THE REGION.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

SMITH
Hazardous weather outlook, Mar 20, 4:53 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
453 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...NORTH OF A LINE FROM NEW MADRID MISSOURI TO EVANSVILLE
INDIANA. THE CHANCE FOR SEVERE WEATHER WILL SHIFT SOUTH OF THIS LINE
DURING THE AFTERNOON HOURS.

CLUSTERS OF THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE TOWARD
SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 8 AND 10
AM...STRETCHING ALONG THE OHIO RIVER AROUND THE NOON HOUR. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
LATE THIS MORNING AND INTO THE AFTERNOON.

In the hours before

Local storm report, Mar 20, 9:06 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 AM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             COBDEN                  37.53N 89.25W
03/20/2004  1.00 INCH        UNION              IL   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Mar 20, 9:10 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 AM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             GRAND TOWER             37.64N 89.50W
03/20/2004  0.25 INCH        JACKSON            IL   TRAINED SPOTTER

0907 AM     HAIL             GRAND TOWER             37.64N 89.50W
03/20/2004  0.25 INCH        JACKSON            IL   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Mar 20, 9:18 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 AM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HAIL             WEST FRANKFORT          37.90N 88.93W
03/20/2004  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

            HAIL REPORTED 1.5 MILES EAST OF MILE MARKER 65 OFF OF
            I-57.

&&

WIELGOS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:56 AM CSTSevere Thunderstorm WarningPAHUnion34 min
Mar 20, 9:12 AM CSTSevere Thunderstorm WarningPAHFranklin33 min
Mar 20, 9:21 AM CSTSevere Thunderstorm WarningPAHWilliamson24 min
Mar 20, 1:36 PM CSTSevere Thunderstorm WarningPAHUnion39 min
Mar 20, 2:15 PM CSTSevere Thunderstorm WarningPAHSaline30 min
Mar 20, 2:19 PM CSTSevere Thunderstorm WarningPAHJohnson26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.